Oneida County Sees Spike In Overdoses Amid Coronavirus Outbreak



Oneida County Overdose Response Team Issues Overdose Spike Alert 20 Overdose Reports, Two Fatalities in Last 14 Days

The Oneida County Overdose Response Team has identified a spike in overdoses using the Overdose Detection Mapping Application Program (ODMAP). In the last 14 days, there have been 20 overdose reports and two fatalities, primarily associated with heroin. Two of the overdoses involved synthetic marijuana and cocaine, indicating that some may be unknowingly using a harmful synthetic opioid that could increase the use of a fatal overdose. “The extraordinary times we’re facing due to COVID-19 can create anxieties and concerns that make us all more vulnerable, and may be especially true for people with substance use disorder,” said Oneida County Executive Anthony J. Picente Jr. “We need to be vigilant in practicing social distancing while at the same time doing everything possible to prevent further loss of life due to overdose by ensuring that people have access to life-saving Narcan and medication assisted treatment.” In light of COVID-19, the county has heightened efforts to monitor overdose trends and is proactively coordinating with members of the Oneida County Opioid Task Force to assess need for and expand access to Narcan in the community. Inventive and alternative methods for distributing Narcan that are compliant with social distancing are currently being explored with essential service providers. Researchers warn that COVID-19 could hit some populations with substance use disorders particularly hard because COVID-19 attacks the lungs, making it an especially serious threat to those who smoke tobacco or marijuana or vape and people with opioid use disorder due to the effects of those drugs on a person’s respiratory and pulmonary health. The Overdose Response Team is encouraging people who use drugs to engage with harm reduction services for equipment, naloxone and referrals to treatment, recovery and other needs. Protect yourself from COVID-19 by washing hands frequently, limit the number of people you have contact with and avoid sharing and reusing equipment. Harm reduction services such as the ACR Health Syringe Exchange Program and other Narcan distribution programs are designated as essential services that will continue during the COVID-19 pandemic. Prescribers and treatment providers are encouraged to consider ways that patients can take more doses of medication home instead of having to come into a clinic or pharmacy daily to get their medication during the COVID-19 pandemic. Many local treatment providers have adapted their services to provide treatment and/or recovery support via telehealth services and virtual recovery support groups. Go to www.ocgov.net for a listing of resources and information about treatment and recovery support services that remain available and any adaptations made to continue serving those with substance use disorder during the pandemic. All should be aware of some signs of overdose: • Person is not responsive • Fingertips or lips turn blue or gray • Breathing is slow, shallow or has stopped • Person is gurgling or making snoring noises Narcan is available at various local pharmacies throughout the county and the public can dial 2-1-1 or text “opioid” to 898-211 to receive assistance in finding Narcan near them, along with treatment and recovery services. Always call 911 in a life-threatening situation and do not leave the victim alone. Often, multiple doses of Narcan may be required to reverse and overdose. As a reminder, the Good Samaritan Law states that anyone who in good faith seeks care for themselves or someone experiencing a life-threatening emergency will not be charged or prosecuted for a drug- or alcohol-related offense including possession of drug paraphernalia, with some exceptions.

Subscribe to Our Newsletter

  • White Facebook Icon

©2020 Northeast Gospel Broadcasting, All Rights Reserved.